Thunderstorm Wind, Jackson
- When
- October 30, 10:25 PM CST
- Where
- Jackson County, 3.45 mi S of Altus
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.590, -99.330
No damage reported.
A longwave trough was in place over the Rockies, with strong southwesterly flow aloft. Meanwhile, warm and moist air existed to the east of a dryline in the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A longwave trough was in place over the Rockies, with strong southwesterly flow aloft. Meanwhile, warm and moist air existed to the east of a dryline in the Texas Panhandle. A broken line of strong thunderstorms developed along the dryline and then pushed eastward across western Oklahoma during the evening of the 30th. Severe wind gusts were recorded in Altus as the line passed through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 30, 5:52 PM CST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 652 PM CDT WED OCT 30 2013 .AVIATION... STORMS HAVE STRUGGLED TO DEVELOP OR STRENGTHEN. BETTER CHANCES FOR DEVELOP SHOULD ARRIVE LATER THIS EVENING AND OVERNIGHT AS BETTER LIFT ARRIVES. MEANWHILE...IFR CEILINGS TO NEAR MFVR CEILINGS WILL PREVAIL ACROSS CENTRAL OKLAOMA WITH MVFR CEILINGS DEVELOPING ELSEWHERE. A COLD FRONT WILL BRING A STRONG WIND SHIFT ON WEDNESDAY WITH VFR CEILINGS. RECENT HRRR RUN IS FASTER WITH PUSHING THE COLD FRONT SOUTHWARD THIS EVENING AS THIS IS PREFERRED. && .PREV DISCUSSION... /ISSUED 406 PM CDT WED OCT 30 2013/ DISCUSSION... WIDELY SCATTERED SHOWERS CONTINUE ACROSS PORTIONS OF EASTERN AND SOUTHERN OK...WITH AN INITIAL SHORTWAVE TROUGH EXITING THE REGION. A FEW STRONGER STORMS HAVE MANAGED TO DEVELOP ALONG THE FRONT IN KS...BUT HAVE STRUGGLED TO MAINTAIN THEIR INTENSITY WITH LITTLE MLCAPE IN PLAY. HIGHER INSTABILITY IS PRESENT NEAR THE PREFRONTAL TROUGH/DRYLINE ACROSS SW OK AND W N TX. EXPECT SOME DEVELOPMENT NEAR THERE AS ANOTHER WEAK MID LEVEL SHORTWAVE TROUGH (SIGNS OF LIFT NOW EVIDENT ACROSS WESTERN N TX) WITHIN SW FLOW MOVES OVERHEAD COMBINING WITH SOME ENHANCED SURFACE CONFLUENCE. SOME HAIL MAY ACCOMPANY THE STRONGER STORMS...BUT POOR MID LEVEL LAPSE RATES AND MARGINAL INSTABILITY MAY KEEP AT OR JUST BELOW SEVERE LIMITS. LATER TONIGHT RAPID HEIGHT FALLS WILL OVERSPREAD THE REGION WITH THE APPROACH OF THE UPPER TROUGH LIKELY RESULTING IN MORE DEVELOPMENT PARTICULARLY ACROSS CENTRAL AND NORTHERN OK. HEAVY RAINFALL ALSO APPEARS LIKELY OVER EXTREME SE OK. THE FRONT AND MID LEVEL TROUGH AXIS BOTH APPEAR TO HAVE SLOWED SO WILL LINGER AT LEAST SCHC POPS ACROSS THE EASTERN HALF OF THE FA...AND SOME CHC POPS ACROSS THE NORTH ASSOCIATED WITH THE DPVA AS THE LOW MOVES OVER THIS REGION. THE 700MB TROUGH AXIS WILL FINALLY PASS OVER THE I35 CORRIDOR JUST BEFORE LUNCHTIME AND RAPID CLEARING WILL FOLLOW. WINDS WILL INITIALLY INCREASE BEHIND THE FRONT WITH MIXING...BUT DECOUPLE QUICKLY WITH SUNSET. LOWS WILL DROP MAINLY BACK INTO THE 40S FRIDAY. THE ANOTHER SHORTWAVE TROUGH WILL DIG SOUTHWARD FRIDAY MORNING TRAVERSING THE LEE OF THE ROCKIES AND SWINGING ANOTHER MID TO UPPER TROUGH AXIS ACROSS THE SOUTHERN PLAINS AND MIDWEST. A COLDER AIRMASS WILL ACCOMPANY THIS TROUGH WITH A ~1025 HIGH IN PLACE OVER THE LEE OF THE ROCKIES BY SAT MORNING. THIS WILL DROP TEMPS BACK INTO THE LOW 40S AND UPPER 30S WITH SOME FREEZING POSSIBLE CLOSER TO THE CENTER OF THE HIGH OVER NW OK. THESE COLDER THAN NORMAL TEMPS WILL STICK AROUND UNTIL EARLY NEXT WEEK WHEN RETURN FLOW ESTABLISHES ITSELF AHEAD OF A DIGGING MID TO UPPER TROUGH OVER THE ROCKIES. RAIN CHANCES WILL RETURN INTO THE EXTENDED AS MOISTURE INCREASES AHEAD OF THIS FEATURE. THE HIGHEST CHANCES APPEAR TO BE TUESDAY WHEN A STRONG COLD FRONT IMPACTS THE REGION. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 67 45 71 / 70 20 0 0 HOBART OK 62 69 45 70 / 50 10 0 0 WICHITA FALLS TX 66 72 46 75 / 40 10 0 0 GAGE OK 48 66 38 67 / 40 10 0 0 PONCA CITY OK 64 65 41 67 / 80 40 0 0 DURANT OK 71 75 50 76 / 80 20 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT WED OCT 30 2013
OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
439 PM CDT WED OCT 30 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND
CENTRAL OKLAHOMA.
DISCUSSION...
A MID-LEVEL DISTURBANCE MOVING EASTWARD OFF THE SOUTHERN ROCKIES
WILL ADVANCE A SURFACE FRONT ACROSS THE SOUTHERN PLAINS THIS EVENING
AND OVERNIGHT. UNSEASONABLY MOIST AIR AND BREAKS IN THE CLOUD COVER
ACROSS WESTERN OKLAHOMA THIS AFTERNOON HAS RESULTED IN SLOWLY
INCREASING INSTABILITY THIS AFTERNOON. EXPECT STORMS TO DEVELOP EARLY
THIS EVENING ALONG THE FRONT AS IT CONTINUES TO ADVANCE INTO WESTERN
OKLAHOMA. STRONG SHEAR WILL SUPPORT SUSTAINED UPDRAFTS AND THE
DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO
SPREAD EASTWARD AS THE FRONT PUSHES ACROSS THE SOUTHERN PLAINS. STORMS
WILL LIKELY BE ON GOING NEAR SUNRISE...ACROSS EASTERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IS STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL TONIGHT IN SOUTHEASTERN OKLAHOMA MAY PRODUCE MINOR
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
BY SUNRISE THURSDAY THE MAIN AREA OF SHOWERS AND THUNDERSTORMS WILL BE
IN THE SOUTHEASTERN HALF OF OKLAHOMA AHEAD OF THE COLD FRONT. THE
SEVERE THREAT IS EXPECTED TO BE EAST OF OKLAHOMA BY THIS TIME.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL ACROSS SOUTHEASTERN OKLAHOMA MAY RESULT IN MINOR FLOODING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL ISSUED AROUND 5 AM
THURSDAY OCTOBER 31.
KURTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 736 PM CDT WED OCT 30 2013 OKZ007-012-310100- GRANT OK-GARFIELD OK- 736 PM CDT WED OCT 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND GARFIELD COUNTIES UNTIL 800 PM CDT... AT 733 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARRIER... MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF DRUMMOND. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3684 9782 3642 9752 3622 9803 3651 9811 TIME...MOT...LOC 0033Z 223DEG 30KT 3650 9800 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT WED OCT 30 2013
OKZ007-008-012-013-310130-
GRANT OK-GARFIELD OK-KAY OK-NOBLE OK-
806 PM CDT WED OCT 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...GARFIELD...
WESTERN KAY AND NORTHWESTERN NOBLE COUNTIES UNTIL 830 PM CDT...
AT 805 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
DEER CREEK TO 4 MILES SOUTHWEST OF LAMONT TO 3 MILES SOUTHWEST OF
BRECKENRIDGE...MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3699 9707 3692 9711 3643 9733 3628 9786
3662 9775 3696 9750
TIME...MOT...LOC 0105Z 235DEG 39KT 3682 9752 3666 9763 3639 9777
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1048 PM CDT WED OCT 30 2013 OKZ036-TXZ083>085-310415- JACKSON OK-WILBARGER TX-HARDEMAN TX-FOARD TX- 1048 PM CDT WED OCT 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...WESTERN WILBARGER...HARDEMAN AND FOARD COUNTIES UNTIL 1115 PM CDT... AT 1040 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF CROWELL...MOVING NORTHEAST AT 45 TO 55 MPH. ANOTHER STORM WAS LOCATED NEAR QUANAH. HAZARDS INCLUDE... WIND GUSTS TO 40 TO 50 MPH... LAT...LON 3454 10000 3445 9954 3410 9930 3384 9998 TIME...MOT...LOC 0340Z 239DEG 49KT 3399 9993
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1056 PM CDT WED OCT 30 2013 OKZ014-016-021-022-310430- ROGER MILLS OK-CUSTER OK-WASHITA OK-BECKHAM OK- 1056 PM CDT WED OCT 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS... SOUTHWESTERN CUSTER...WASHITA AND NORTHEASTERN BECKHAM COUNTIES UNTIL 1130 PM CDT... AT 1054 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARTER... MOVING NORTHEAST AT 45 TO 55 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3511 9947 3557 9977 3570 9931 3532 9884 TIME...MOT...LOC 0354Z 239DEG 48KT 3520 9945
The Altus AFB radar (KFDR), 41 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
2 thunderstorm wind. Local standard time, as filed.
No damage reported.
The KLTS ASOS recorded a wind gust to 67 mph. The Altus Mesonet site also recorded a gust to 63 mph ten minutes prior.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477005, 477000.